Save

Save

Save

Save

Save

Save

Save

Save

Save

Save

Save

Save

Save

Save

5 Signs Of An Opioid Overdose & 3 Actions To Take

17 April 2017 Written by 

Even when taken as prescribed, opioids can be dangerous. If someone you care about is using an opioid, it's important to know what an overdose looks like and what you can do. 

Our nation is drowning in opioids. According to the CDC 100 Americans are dying each day from an opioid overdose. Because opioids slow your system down and affect the body in five key ways, bystanders must respond quickly.

This type of overdose requires action - not sleeping it off, hoping for the best, or giving it time.  

Just remember: "S - B - S - B - S" spells overdose. Action is required.

  • Severe sleepiness
  • Breathing slowly
  • Small pinpoint pupils
  • Blue fingernails and lips
  • Slow heartbeat

Too high an opioid dose causes respiratory arrest. In an opioid overdose, the body needs help breathing. This is markedly different from other emergencies where chest compressions are given to keep the blood flowing through the body. A person having an opioid overdose is unable to breathe for themselves and needs rescue breathing immediately. 

Here are three tips to safeguard your loved one in an emergency. 

1. Learn How To Perform Rescue Breathing

 

2. Keep A Dose Of Narcan On Hand

Narcan, also known by its generic name, naloxone, is an overdose reversing drug. Narcan can be given as a nasal spray or by an injector. If you are taking a prescribed opioid pain medicine, have Narcan on hand just in case. If you have a loved one who struggles with substance use disorder, Narcan should be part of your home first-aid kit. Even if your loved one is doing well, relapses are often a part of this disease process. (Click here to learn more about what Narcan is and how to get it.)

3. Trust Your Gut - Call 911

In a crisis, every second matters. A recent CDC study found 83% of overdose victims needed multiple doses of Narcan. Always have someone call 911 first then begin rescue breathing immediately.

A Reach Out Recovery Exclusive By: Pam Carver

 

Read 2209 times Last modified on Saturday, 20 May 2017 20:41
Rate this item
(4 votes)
Pam Carver

In my family of origin, three of us are in treatment for codependency, drugs, and/or alcohol abuse. Two of us are in denial about the devastating effects codependency, drugs, and alcohol have had on our family. None of us are talking about it. I’m the codependent one on a quest for healthy living through love and boundaries. My journey started in Celebrate Recovery. I have much to learn and practice. I live with my wonderful husband, amazing son, and pseudo-therapy beagle, Spot. I enjoy long walks on the beach and writing about the life-changing principles I’m learning in the rooms of recovery.
Click Here For All Of Pam's Articles